Texas, 2025

Flash Flooding and Hail in Texas, July 24 to 25, 2025

July 24 to 25, 2025 · NWS AMA · 5 events in 3 counties and zones

An upper level system coincided with abundant atmospheric moisture across the Texas Panhandle on the evening of the 24th. This resulted in scattered thunderstorms that eventually grew into widespread thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level system coincided with abundant atmospheric moisture across the Texas Panhandle on the evening of the 24th. This resulted in scattered thunderstorms that eventually grew into widespread thunderstorm activity. A few storms became strong to severe thunderstorms that produced heavy rainfall, severe wind gusts, and a localized occurrence of hail up to ping pong ball size. The biggest hazard that occurred during this event was the flash flooding that occurred in the Amarillo and Canyon areas. The widespread thunderstorms produced very heavy rainfall and storms continued to move over the same locations. Flash flooding resulted in stalled cars and flooded and closed roadways. Flooding in Palo Duro Canyon State Park resulted in flooded roads and a few of the campsites had to be evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 5:05 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • Issued at 1223 PM CDT Thu Jul 24 2025 Strong to severe thunderstorms have a chance to transpire across the Texas and Oklahoma Panhandles today. Heavy rain and damaging winds are the primary hazards expected from this activity. Summer-like heat continue into next week. Thunderstorm chances decrease, but they cannot be completely ruled out for the next several days. PDC State Park may hit heat indices upwards of 102 on Saturday and Sunday.
Area forecast discussion, Jul 24, 5:05 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
605 PM CDT Thu Jul 24 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1223 PM CDT Thu Jul 24 2025

Strong to severe thunderstorms have a chance to transpire across
the Texas and Oklahoma Panhandles today. Heavy rain and damaging
winds are the primary hazards expected from this activity.

Summer-like heat continue into next week. Thunderstorm chances
decrease, but they cannot be completely ruled out for the next
several days.

PDC State Park may hit heat indices upwards of 102 on Saturday and
Sunday.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 1223 PM CDT Thu Jul 24 2025

Weak south to southwesterly flow aloft is pumping some good moisture
into NM and parts of the FA as seen on GOES water vapor imagery. At
the surface a boundary can be seen in the southeastern TX
Panhandle from the continued presence of a surface trough or
front. This feature will be focal point of potential afternoon
into early evening thunderstorms. Tonight a mid to upper level
shortwave trough is progged to develop over NE NM and SE CO and
move into the area overnight increasing precipitation chances
especially across the northern combined Panhandles. PWATS are
progged to range from 1.5 inched in the central Panhandles to 2
inches in the eastern Panhandles. Instability around the surface
trough boundary this afternoon may reach 2000 J/Kg plus. Shear
remains suboptimal and expect some collapsing cells. With the
amount of instability and DCAPE (>1000 J/Kg), wind gusts like
previous days could reach upwards of 70+ mph with some isolated
storms, especially early on today into the early overnight. Warm
temperatures aloft and the lack of shear suggest that quarter size
hail may be difficult to achieve but cannot be ruled out. All in
all, the main concerns for today into tonight will be the wind
gusts along with the potential for some localized flooding,
especially if a cell can put down 2 inches in a short amount of
time over an urban area with poor drainage.

Thunderstorm activity in the combined Panhandles may last through
the night well into sunrise. Not everyone will be impacted by the
storms through the night but some of the northern and eastern
combined Panhandles could see lingering showers and storms going
into tomorrow morning. Thanks to the shortwave trough moving through
tonight and lingering boundaries, possibly some light northerly
winds, much of the area is expected to have near normal temperatures
around the lower 90s for Friday afternoon. The exception will be the
far southeastern TX Panhandle as well as PDC where some mid to upper
90s may be present. Tds will continue to be in the 60s allowing for
a sticky and somewhat warm day still. Thanks to lingering boundaries
and the abundant moisture, the forecast now has some slight chance
to chance PoPs for Friday afternoon into evening. Activity may be
more isolated in nature favoring the far northwest corner of the FA
and the southeastern third or so of the FA. Severe storms are not
anticipated but would not rule out an isolated strong to severe
storm. Friday night should quite down from thunderstorm activity.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1223 PM CDT Thu Jul 24 2025

Saturday the upper level high pressure over the
southeastern US builds back into the area. Because of this, the
area is progged to have afternoon highs reach the upper 90s with
some areas such as PDC and Borger hitting 100. With Tds remaining
some what high PDC may see heat indices as high as 102 on
Saturday. Much of the central to eastern combined Panhandles will
hang onto afternoon highs in the upper 90s through the extended
period. Still looking at Amarillo holding short of the triple
digits to finish out July. A break in storm chances is to occur
Saturday through Tuesday day with NBM PoPs returning Tuesday
night, mainly in the northwest. However, persistence would
suggest that some isolated storms will still be possible on these
days that the NBM is not giving any chances over 10%. Each day
will have to be examined closer to determine where in the the
Panhandles could see some isolated pop up storms.

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Thu Jul 24 2025

Thunderstorms will be possible this evening and potentially into
the early overnight period at all 3 terminals. Have included
PROB30 for thunderstorms at all terminals given insufficient
confidence in thunderstorms impacting the terminals and their
specific timing. Thunderstorms will have the potential to produce
strong downdraft winds. Afterwards, light winds with a gradually
clearing sky is anticipated.

Vanden Bosch

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...52
Hazardous weather outlook, Jul 24, 11:40 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1240 PM CDT Thu Jul 24 2025

OKZ001>003-TXZ001>020-317-250545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1240 PM CDT Thu Jul 24 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms have a chance to transpire across
the Texas and Oklahoma Panhandles this afternoon into tonight.
Heavy rain and damaging winds are the primary hazards expected
from this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 24, 5:01 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
601 PM CDT Thu Jul 24 2025

TXZ014-015-019-020-242345-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
601 PM CDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WHEELER...SOUTHEASTERN
GRAY...WESTERN COLLINGSWORTH AND EASTERN DONLEY COUNTIES THROUGH 645
PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Twitty to 6 miles south of Mclean to 7 miles
northeast of Hedley. Movement was east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shamrock, Wheeler, Mclean, Hedley, Lelia Lake, Twitty, Dozier, Lela,
Samnorwood, Quail, and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 10076 3546 10064 3547 10000 3534 10000
      3511 10022 3475 10038 3475 10079
TIME...MOT...LOC 2300Z 257DEG 6KT 3529 10025 3514 10057 3493 10055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jul 24, 5:16 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
616 PM CDT Thu Jul 24 2025

TXZ016-250000-
Deaf Smith TX-
616 PM CDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEAF SMITH COUNTY
THROUGH 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bootleg, or 15 miles northwest of Friona, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 10304 3499 10263 3475 10264 3475 10304
TIME...MOT...LOC 2316Z 220DEG 6KT 3484 10285

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jul 24, 5:26 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT Thu Jul 24 2025

TXZ010-250015-
Hemphill TX-
626 PM CDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HEMPHILL COUNTY
THROUGH 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canadian, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canadian and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 10023 3581 10052 3606 10053 3605 10019
TIME...MOT...LOC 2326Z 183DEG 9KT 3589 10038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jul 24, 6:01 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT Thu Jul 24 2025

TXZ016-250030-
Deaf Smith TX-
701 PM CDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEAF SMITH COUNTY
THROUGH 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bootleg, or 23 miles northwest of Friona, moving
north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Simms and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 10304 3504 10262 3485 10274 3475 10285
      3475 10304
TIME...MOT...LOC 0001Z 200DEG 17KT 3495 10288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, Jul 24, 6:09 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
709 PM CDT Thu Jul 24 2025

TXZ019-250045-
Donley TX-
709 PM CDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DONLEY COUNTY
THROUGH 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Clarendon, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarendon, Greenbelt Lake, and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 10074 3479 10090 3487 10105 3503 10091
      3501 10078
TIME...MOT...LOC 0009Z 133DEG 10KT 3488 10092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, Jul 24, 6:28 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Thu Jul 24 2025

TXZ006-011-016-250100-
Hartley TX-Deaf Smith TX-Oldham TX-
728 PM CDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLDHAM...NORTH CENTRAL
DEAF SMITH AND WESTERN HARTLEY COUNTIES THROUGH 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Romero to 6 miles north
of Glenrio. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 10304 3606 10301 3588 10261 3507 10279
      3522 10304
TIME...MOT...LOC 0028Z 312DEG 13KT 3592 10282 3526 10299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

COR

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Donley

When
July 24, 6:29 PM CST
Where
Donley County, 3.15 mi WNW of Clarendon
Measured
1.5 in hail
Reported by
Public
Coordinates
34.950, -100.950

Thunderstorm Wind, Randall

When
July 24, 9:40 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Flash Flood, Potter

When
July 24, 9:40 PM CST to July 25, 1:00 AM CST
Where
Potter County, 6.09 mi NW of Amarillo to 4.28 mi WSW of Amarillo
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.258, -101.901

Heavy rainfall and multiple rounds of rain resulted in flash flooding across the city of Amarillo. There were multiple stalled vehicles in fast moving flood waters, especially across low lying areas in the roads, across Amarillo. Multiple roads were closed due to flash flood conditions.

Flash Flood, Randall

When
July 24, 10:13 PM CST to July 25, 12:00 AM CST
Where
Randall County, 5.97 mi NNW of Canyon to 3.96 mi WSW of Canyon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
35.063, -101.947

Heavy rainfall and multiple rounds of rain brought flash flooding to north central Randall County. Vehicles were stalled in the fast moving flood waters near the US-87 and I-27 interchange. Some roads were also closed across the city of Canyon.

Flash Flood, Randall

When
July 24, 10:21 PM CST to July 25, 12:00 AM CST
Where
Randall County, 2.89 mi NW of Palo Duro Canyon State Park to 2.33 mi SW of Palo Duro Canyon State Park
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
34.974, -101.712

One to two feet of water occurred over some bridges in Palo Duro Canyon State Park with roads being closed. Campsites were evacuated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286347, 1286348, 1286351, 1286349, 1286350.